Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 11, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 11, 1998, 3:31 PM MDT for Kiowa County, Colorado. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 1998, 3:31 PM MDT (21:31 UTC)
- Expired
- May 11, 1998, 4:35 PM MDT
- In force
- 64 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
The radar
The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:45 PM MDT | Hail 1 | Towner, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 602 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KPUB 112131 RRA SVRPUB COC061-112235- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 331 PM MDT MON MAY 11 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 435 PM MDT * AT 325 PM MDT...RADAR SHOWED A SEVERE STORM 25 MILES EAST OF EADS MOVING EAST-SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY NORTH OF HIGHWAY 96 THROUGH 345 PM...TOWNER BY 350 PM AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OBFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. TM/PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:50 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 11, 12:50 PM MDT, 2 hours 41 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 1250 PM MDT MON MAY 11 1998 THE ONLY FORECAST PROBLEM TONIGHT CONCERNS THE OUTFLOW FROM THE DEPARTING MCS THAT FORMED OVER WESTERN NEBRASKA LAST NIGHT. FLAT RIDGING FORMS OVER COLORADO TONIGHT AS ENERGY FROM THE LAST CLOSED UPPER LOW EJECTS NORTH OF COLORADO AND THE NEXT CLOSED UPPER LOW FORMS OVER CALIFORNIA. THE SURFACE LOW OVER EASTERN COLORADO TODAY WILL LIFT NORTHEAST ALLOWING THE REMNANTS OF THE MCS OUTFLOW BOUNDARY TO SETTLE INTO THE LOWER ARKANSAS VALLEY TONIGHT. MEANWHILE...LARGE SCALE DOWNWARD MOTION WILL BE DIMINISHING OVER THE AREA THIS AFTERNOON. THUS...WITH THE SURFACE TROUGH LIFTING NORTHEAST ...AND THE LACK OF DOWNWARD TRANSPORT OF MOMENTUM...THE SURFACE WINDS ON THE PLAINS SHOULD DIE DOWN THIS AFTERNOON. THE RELATIVELY COOL...MOIST AIR FROM THE MCS OUTFLOW WILL SETTLE IN THIS EVENING...BUT WILL PROBABLY NOT MAKE IT PAST LA JUNTA. WITH CLEAR SKIES...PATCHY FOG MAY FORM NEAR THE ARKANSAS RIVER EAST OF LA JUNTA. A CONVERGENCE LINE HAS SET UP BY EARLY THIS AFTERNOON THROUGH DOUGLAS COUNTY...NORTHEAST EL PASO COUNTY AND INTO WESTERN KIOWA COUNTY...APPARENTLY ALONG THE MCS OUTFLOW BOUNDARY...BUT SHOULD NOT PRODUCE THUNDERSTORMS AS THE AIRMASS IS TOO DRY AND STABLE SOUTH OF THIS AXIS. OTHERWISE...THERE ARE NO MAJOR WEATHER CONCERNS TONIGHT. FWC GUIDANCE LOOKS GOOD WITH A GENERALLY DRIER AIRMASS AND LIGHT WINDS ALLOWING FOR GOOD RADIATIONAL COOLING. HAYNES
In the hours before
Special weather statement, May 11, 11:55 AM MDT, 3 hours 36 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT MON MAY 11 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THUNDERSTORMS AND SEVERE WEATHER ARE NOT EXPECTED OVER SOUTHERN COLORADO TODAY. SPOTTER ACTIVATION WILL NOT BE NEEDED. HAYNES
Special weather statement, May 11, 11:55 AM MDT, 3 hours 36 minutes before
COZ060>081-120600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT MON MAY 11 1998 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER THUNDERSTORMS AND SEVERE WEATHER ARE NOT EXPECTED OVER SOUTHERN COLORADO TODAY. SPOTTER ACTIVATION WILL NOT BE NEEDED. HAYNES
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.